Hail, Belmont
- When
- June 28, 11:24 AM EST
- Where
- Belmont County, Jacobsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -80.900
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th. There were numerous reports of wind damage across eastern Ohio, northern West Virginia, and western Pennsylvania. In addition, training thunderstorms produced several areas of flooding, including some flash flooding across several counties in western Pennsylvania and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 10:19 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1119 AM EDT FRI JUN 28 2013 .SYNOPSIS... A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SATURDAY/... CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5 COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF. THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN. ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES. SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV... ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS AND HAIL. PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT OF FOG THUS WILL BE PSBL. LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR. THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI- KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE. UPDATE...KRAMAR && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT IN CHANCE THUNDER. MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY. HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL. OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY. && .LONG TERM /MONDAY THROUGH THURSDAY/... SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY. LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... MAINLY IFR CONDS WITH EITHER LOW CIGS OR LOW VIS ACRS THE RGN THIS MRNG. CONDS ARE EPXD TO GRDLY IMPROVE TO MVFR LATER THIS MRNG...AND VFR BY AFTN. SCT SHWRS/TSTMS ARE EXPD ONCE AGAIN TDA. MENTIONED VCSH IN THE TAFS...BUT DUE TO QNABLE COVG AND TIMING OF CNVCTN...LEFT OUT MENTION OF TSTMS ATTM. PCPN SHOULD GRDLY DMNSH THIS EVE...WITH MVFR TO IFR BR/FG DVLPG AGAIN LT TNGT. OUTLOOK.../SATURDAY THROUGH TUESDAY/... RESTRNS IN SHWRS AND TSTMS ARE EXPD THRU THE PD AS SEVERAL DISTURBANCES MOVE ACRS THE RGN. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 852 AM EDT FRI JUN 28 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-023-029-031- 073>076-WVZ001>004-012-021>023-041-291300- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER- ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 852 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS ARE EXPECTED DURING THE AFTERNOON WITH THE MAIN SEVERE THREAT BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ007>009-013>016-022-291300- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- 852 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. VERY HEAVY RAINFALL AND FLASH FLOODING THURSDAY HAS LEFT SOIL CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. HEAVY RAINFALL FROM THESE STORMS WOULD LEAD TO A LOCALIZED FLASH FLOOD RISK THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1109 AM EDT FRI JUN 28 2013 OHZ058-059-281545- BELMONT OH-GUERNSEY OH- 1109 AM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GUERNSEY AND WEST CENTRAL BELMONT COUNTIES... AT 1105 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF OLD WASHINGTON...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OLD WASHINGTON... BARNESVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4013 8107 3995 8114 4002 8150 4014 8146 MANNING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 AM EDT FRI JUN 28 2013
WVZ041-281630-
TUCKER WV-
1151 AM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TUCKER COUNTY...
AT 1147 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
PHILIPPI...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLEASANT RUN... SAINT GEORGE... PARSONS...
HENDRICKS... HAMBLETON... ELK...
DAVISVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3899 7957 3903 7978 3904 7978 3908 7978
3913 7984 3918 7983 3916 7953 3898 7952
3898 7954
MANNINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT FRI JUN 28 2013
OHZ057-058-068-281630-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
1159 AM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MUSKINGUM...SOUTHWESTERN
GUERNSEY AND WEST CENTRAL NOBLE COUNTIES...
AT 1156 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRIDGEVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PHILO... DUNCAN FALLS... BRIDGEVILLE...
NORWICH... CHANDLERSVILLE... NEW CONCORD...
BLUE ROCK STATE PARK... HIGH HILL...
CUMBERLAND... BELLE VALLEY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4007 8187 3989 8149 3971 8161 3972 8165
3975 8165 3975 8172 3986 8201
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1201 PM EDT FRI JUN 28 2013 PAZ029-WVZ002-281630- BROOKE WV-WASHINGTON PA- 1201 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROOKE AND WEST CENTRAL WASHINGTON COUNTIES... AT 1156 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRILLIANT... MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINDSOR HEIGHTS... WELLSBURG... BETHANY... FRANKLIN... AVELLA... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4030 8059 4031 8036 4018 8033 4018 8068 MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1224 PM EDT FRI JUN 28 2013 OHZ059-PAZ029-031-WVZ004-281715- BELMONT OH-GREENE PA-MARSHALL WV-WASHINGTON PA- 1224 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BELMONT...EXTREME SOUTHWESTERN WASHINGTON...NORTHERN MARSHALL AND WESTERN GREENE COUNTIES... AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF SHADYSIDE...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDALE... MCMECHEN... MOUNDSVILLE... SHERRARD... GLEN EASTON... LONE OAK... DALLAS... CAMERON... ROCKLICK... RYERSON STATION... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 3999 8027 3979 8029 3985 8080 4003 8073 MANNING
The Pittsburgh radar (KPBZ), 85 km away, was scanning. The volume nearest the first event began at 16:24 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Local fire rescue reported several trees down on the outskirts of Shadyside.
Emergency management reported a large tree down at the intersection of State Route 340 and International Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466068, 466073, 466074, 466069, 466070, 466071.